Alert archive / Minnesota / River Flood Warnings in 2017

River Flood Warning 32, NWS La Crosse, WI

June 12, 2017Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Jun 12, 2017, 6:08 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 6:08 PM CDT (23:08 UTC)
Expired
Jun 13, 2017, 2:48 PM CDT
In force
21 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

560 
WGUS43 KARX 122308
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
608 PM CDT Mon Jun 12 2017

.Minor Flooding Occurring along the Middle Fork of the Whitewater 
River at Whitewater Park.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-131108-
/O.NEW.KARX.FL.W.0032.170612T2308Z-170613T1948Z/
/WSPM5.1.ER.170612T2141Z.170613T0000Z.170613T0148Z.NO/
608 PM CDT Mon Jun 12 2017

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Middle Fork Whitewater River Near Whitewater Park.
* until Tuesday afternoon.
* At  5:30 PM Monday the stage was 14.0 feet.
* Flood stage is 13.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 14.2 feet by this
  evening. The river will fall below flood stage this evening.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

Aegerter
1 follow-up statement
255 
WGUS83 KARX 130612
FLSARX


Flood Statement
National Weather Service La Crosse WI
112 AM CDT Tue Jun 13 2017

.The flood warning for the Middle Fork of the Whitewater River at
Whitewater State Park has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-130642-
/O.CAN.KARX.FL.W.0032.000000T0000Z-170613T1948Z/
/WSPM5.1.ER.170612T2141Z.170612T2245Z.170613T0234Z.NO/
112 AM CDT Tue Jun 13 2017

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At 12:30 AM Tuesday the stage was 12.1 feet.
* Flood stage is 13.5 feet.
* Fell below flood stage at  9:34 PM Monday.
* Forecast...The river will continue to fall tonight.


$$

04

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 12, 2:59 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 12, 2:59 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
259 PM CDT Mon Jun 12 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM CDT Mon Jun 12 2017

High Impact Weather Potential: Thunderstorm chances continue through
Wednesday night, particularly tonight and again later Tuesday night
into Wednesday. Isolated severe storms can't be ruled out through
the evening and again overnight, as well as later Tuesday night
into Wednesday.

Steamy and active summertime setup across the local area at the
moment, with a frontal boundary draped just south of the I-90
corridor, nudged slightly today by a push of high pressure and
much drier air just to the north. That boundary has been and will
remain the focus for convective potential this evening through
tonight, with an earlier MCS to our west evolving into more of a
linear system the past few hours as additional convection slowly
unzips along the front. Deep shear remains fairly week, especially
as one works southeast from a max of 30 knots into southeast MN
and central WI, but with some lower level turning/shear near the
boundary. Have had a few reports of marginal severe hail/wind the
past hour, and suspect that convection will tend to propagate
east/northeastward the next few hours, perhaps continuing to
gradually redevelop east given plentiful instability up to 3000
J/kg.  From a severe perspective, can't totally rule out
something spinning along the boundary where 0-1km shear is around
20 knots per RAP trends, but would think the overall severe risk
will gradually truncate with eastward extent. Like the past few
days, any storms will be efficient rainers with PWAT values around
2 inches and slower storm movement given the lack of flow aloft.

As discussed yesterday, still thinking our "best" shot at a little
more widespread convection may come tonight as the warm front begins
to lift back northward. Axis of moisture transport pointed directly
into the region suggests the best low level jet forcing working into
our area, with continued limited capping and elevated CAPE values in
excess of 2000 J/kg. Shear is again limited but heavy rain threat
remains through the night, though it does appear storms will
increasingly be lifting north with time as the forcing does the same.

Thereafter, looks like we really get capped off on Tuesday as much
of the area breaks into the warm sector, with 700mb temps spiking to
13-15C. Good mixing with 925mb temps around 24-26C+ suggests another
windy and very warm day, with temps potentially very close to record
territory barring any lower stratus issues, which could present
themselves at some point near the warm front, especially near/north
of I-94. Otherwise, will be watching what happens to our west into
Tuesday evening and night with several bouts of mainly linear
convection likely to fire over the Central Plains ahead of a
stronger upper trough swinging east out of the Rockies. Good shear
out that way suggests organized storms are likely and may well
survive their eastward jaunt in our direction Tuesday night. Some
question remains about better forcing over this way, but a low end
risk for severe storms could exist later Tuesday night but
especially on Wednesday as we may see initial convection fall apart
but then redevelop with the heating of the day as the remnants of
the cold front arrive.

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM CDT Mon Jun 12 2017

Flow pattern continues to shift from one of weak upper ridging to
more of a flat flow aloft through late week, and then potentially
more upper troughing toward the weekend. Given that shift,
confidence in the details toward Thursday-Friday remains on the
lower side, but there have been persistent hints from guidance the
past few days for a passing shortwave and cold front to bring at
least a chance for showers and storms on Friday or Friday night.
Beyond that, the overall idea of cooler conditions for the weekend
looks well trended at this time, with maybe a smaller risk for some
showers at times given cooler air aloft and some passing weaker
waves. For the moment, the thunder threat continues to look low with
limited diurnal instability as all of the deeper moisture is at
least briefly punted back southward through the mid Mississippi
Valley. In simple terms, that means lower dew points for all -
doubtful anyone will complain about that!

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon Jun 12 2017

Challenging aviation forecast over the next 24 hours. MVFR/IFR
ceilings near a stationary front should gradually lift this
afternoon. Scattered storms are expected to develop near the front
this afternoon possibly impacting KLSE/KRST with additional storms
potentially moving in from the west this afternoon/evening.
Confidence in timing remains low, so included VCTS at KLSE/KRST
this afternoon until timing becomes more clear. Showers/thunder
likely will persist into tonight, but have elected to not mention
thunder at this time given uncertainty in placement of
convection. Winds will generally remain light through the period
in proximity of the boundary, with some potential for either
fog/low stratus Tuesday morning before the boundary lifts
northward as a warm front.

&&

.Climate...
Issued at 259 PM CDT Mon Jun 12 2017

Another day of hot weather is expected on Tuesday, though readings
may fall just shy of current records. Regardless, it may be close.
Here's a look at how records currently stand:

La Crosse:  97 from 1988
Rochester:  98 from 1987

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...JM
CLIMATE...Lawrence
Hazardous weather outlook, Jun 12, 3:38 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
338 PM CDT Mon Jun 12 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
338 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

One or two rounds of thunderstorms will impact the area late this
afternoon through tonight. A few of those storms could be severe
with damaging winds and large hail. In addition, localized very
heavy rainfall and some flooding is possible if storms track over
the same areas repeatedly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue Tuesday night through Wednesday
evening. A few of the storms late Tuesday night and on Wednesday
could be severe, with damaging winds and large hail the main
threats.

Temperatures along and southwest of Interstate 94 are expected to
climb into the upper 80s to mid 90s Tuesday afternoon. Heat
indices in the river valleys and across much of northeast Iowa
look to climb into the 95 to 100 range. Be alert to the heat if
spending extended time outdoors Tuesday afternoon.

More thunderstorms are possible Thursday through Saturday. At this
time the risk of severe weather with any of these storms looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Local storm report, Jun 12, 5:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     2 NNW VIROQUA           43.58N 90.90W
06/12/2017  M37 MPH          VERNON             WI   AWOS

            AWOS STATION Y51, VIROQUA MUNICIPAL AIRPORT.

&&

DB
Local storm report, Jun 12, 5:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 NNE CAMP DOUGLAS      43.94N 90.25W
06/12/2017  M39 MPH          JUNEAU             WI   ASOS

            ASOS STATION VOK, VOLK FIELD. CORRECTION.

&&

DB
Local storm report, Jun 12, 5:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             VOLK FIELD              43.93N 90.27W
06/12/2017  M0.50 INCH       JUNEAU             WI   ASOS

&&

DAS
Local storm report, Jun 12, 5:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     VOLK FIELD              43.93N 90.27W
06/12/2017  M54 MPH          JUNEAU             WI   ASOS

&&

DAS
Local storm report, Jun 12, 5:33 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     3 NNW FRENCHVILLE       44.19N 91.35W
06/12/2017                   TREMPEALEAU        WI   PUBLIC

            LARGE TREE LIMBS DOWN AND SOME TREES
            UPROOTED. LARGEST TREE APPROXIMATELY 20
            INCHES IN DIAMETER. TIME ESTIMATED FROM
            RADAR.

&&

CJA
Special weather statement, Jun 12, 5:52 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
552 PM CDT MON JUN 12 2017

IAZ029-030-WIZ061-122345-
Clayton-Fayette-Grant-
552 PM CDT MON JUN 12 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHEAST
IOWA AND FAR SOUTHWEST WISCONSIN...

At 547 PM CDT, a line of strong thunderstorms was moving southeast
through portions of northeast Iowa and southwest Wisconsin.

Winds in excess of 30 to 40 mph will occur prior to the storms
arriving. Heavy rainfall rates and frequent lightning will accompany
the storms.

Locations impacted through 730 pm include...
Platteville, Oelwein, Lancaster, Guttenberg, Elkader, Fennimore, Cuba
City, Strawberry Point, Hazel Green, Dickeyville, Cassville,
Edgewood, Garnavillo, Bloomington, Maynard, Arlington, Volga,
Stanley, Preston and Georgetown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
      4275 9208 4309 9043 4251 9043 4251 9064
TIME...MOT...LOC 2247Z 240DEG 49KT 4266 9196

DAB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:16 PM CDTSpecial Weather StatementARXWabasha29 min
Jun 12, 1:06 PM CDTSpecial Weather StatementARXDodge, Olmsted24 min
Jun 12, 1:31 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted28 min
Jun 12, 1:43 PM CDTSevere Thunderstorm WarningARXDodge32 min
Jun 12, 2:06 PM CDTAreal Flood AdvisoryARXDodge, Mower, Olmsted114 min
Jun 12, 2:18 PM CDTSpecial Weather StatementARXDodge, Olmsted, Wabasha, Winona57 min
Jun 12, 2:26 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha34 min
Jun 12, 2:33 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona42 min
Jun 12, 3:02 PM CDTSpecial Weather StatementARXWinona58 min
Jun 12, 3:14 PM CDTSpecial Weather StatementARXFillmore, Mower61 min
Jun 12, 3:37 PM CDTSevere Thunderstorm WarningARXWinona38 min

Nearby

River Flood Warnings in Minnesota, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.